High Wind, Eastern Hampden
- When
- September 11, 11:30 AM EST to 1:00 PM EST
- Where
- Eastern Hampden forecast zone
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
High winds buffeted parts of Massachusetts, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about twelve thousand electric customers.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
High winds buffeted parts of Massachusetts, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about twelve thousand electric customers. The damage was likely due to weakened root systems, as a result of the longer term drought being felt over much of the northeast, in addition to the fact that most trees still had their leaves. The majority of wind damage occurred in the Merrimack Valley where about seven thousand customers lost electricity. One injury was attributed to the high winds. A man was mowing his lawn in Acton when he was hit by a falling tree. In Bristol County, most of the town of Rehoboth lost power, and trees were reported down at many locations. Falling tree limbs damaged two cars in Attleboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 11, 10:15 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1115 AM EDT WED SEP 11 2002 THE FOLLOWING CHANGES WERE MADE TO THE ZNS. TEMPS RAISED A BIT MOST ZNS WITH COOLING FOR THIS AFTN. CHC OR SLGHT CHC OF PCPN ADDED TO MOST ZNS AWAY FRM CC EARLY THIS AFTN. .BOX... CT...WND ADVY CTZ 4. MA...WND ADVY MAZ 4,5,6,7,12-24. NH...WND ADVY NHZ 12. RI...WND ADVY RIZ 1-7. MARINE...GLW ALL WATERS. CARBONE
MAZ020>024-RIZ006-007-112045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1043 AM EDT WED SEP 11 2002 ...SWELLS AND SURF CONTINUE TO INCREASE ALONG THE SOUTH COAST OF NEW ENGLAND... AT 11 AM THIS MORNING...GUSTAV WAS UPGRADED TO A HURRICANCE...PACKING SUSTAINED WINDS OF 75 MPH AND GUSTS TO OVER 95 MPH. IT WAS LOCATED 170 MILES SOUTH OF NANTUCKET RACING TO THE NORTHEAST. IT IS FORECAST TO PASS WELL TO THE EAST OF NANTUCKET LATE THIS AFTERNOON AND EARLY THIS EVENING. SWELLS OF 5 TO 7 FT ARE BEING REPORTED AT BUOYS FROM THE NANTUCKET AREA TO JUST SOUTH OF LONG ISLAND. HOWEVER...CLOSER TO THE STORM...SEAS OF 12 FT WERE ALREADY OCCURRING. SEAS ARE FORECAST TO INCREASE TO 10 TO 15 FEET IN THE COASTAL WATERS OFF OF SOUTHEAST MASSACHUSETTS AND RHODE ISLAND LATE THIS AFTERNOON AND TONIGHT. HIGHER THAN NORMAL SURF AND STRONG RIP TIDES WILL OCCUR IN THESE AREAS. PEOPLE SHOULD AVOID SWIMMING OR SURFING AT THE BEACH...ESPECIALLY IN AREAS WITHOUT LIFEGUARDS...SINCE IT COULD BECOME LIFE THREATENING. GUSTAV WILL MERGE WITH WITH A STRONG COLD FRONT TO PRODUCE A VERY INTENSE STORM SYSTEM AS IT HEADS PAST GEORGES BANK INTO THE GULF OF MAINE TONIGHT. THE COMBINATION OF THIS LOW PRESSURE SYSTEM AND THE HIGH PRESSURE AREA TRYING TO BUILD IN FROM THE WEST WILL CAUSE GALE FORCE WINDS OVER ALL SOUTHERN NEW ENGLAND COASTAL WATERS LATE THIS AFTERNOON AND TONIGHT. OFFSHORE WATERS MARINERS SHOULD BE ADVISED THAT THE MARINE PREDICTION CENTERS OFFSHORE WATERS FORECAST...FOR GEORGES BANK...IS FORECASTING SEAS AS HIGH AS 30 FEET IN THE SOUTHEAST PORTION FOR A BRIEF PERIOD LATE THIS AFTERNOON AS GUSTAV PASSES THROUGH THERE. SMALL CRAFT OPERATORS SHOULD AVOID VENTURING FAR FROM PORT. OWNERS OF BOATS SECURED IN HARBORS ALONG THE OUTER CAPE...NANTUCKET AND MARTHAS VINEYARD SHOULD MONITOR THE STRENGTH OF THEIR MOORINGS. ALL MARINERS SHOULD MONITOR THE LATEST ADVISORIES ON TROPICAL STORM GUSTAV FROM THE TROPICAL PREDICTION CENTER.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320756, 5320760, 5320758, 5320690, 5320691, 5320757, 5320759.